Monday, June 15, 2015

Increase in Reported Adverse Effects Related to Synthetic Cannabinoid Use - USA

On June 12, 2015, the CDC released some information via the Morbidity and Mortality Weekly Report (Notes from the Field: Increase in Reported Adverse Health Effects Related to Synthetic Cannabinoid Use – US , January – May 2015) on the recent increase in synthetic cannabinoid-related hospitalizations, illnesses, and deaths that has occurred during the first five months of 2015.

Digital image of Kickass herbal incense taken by ForensicToxGuy (2014)

If you’re a normal reader of this blog, then you’ll know exactly of which I am talking.

Here's my last take on this noted increase in hospitalizations:
 

Some information from the CDC release in MMWR:
  • For the time range, there were 3,572 synthetic cannabinoid-related phone calls made to poison centers in the US. This is a 229% increase from the same period of time for 2014. Almost 81% of phone calls were regarding males. Median age was 26 years, with a range of 7 months – 72 years.
  • The most common adverse effects included agitation (35% of cases), tachycardia (29% of cases), and drowsiness/tiredness (26.3% of cases).
  • In 11.3% of the 2,961 phone calls for which a medical outcome was reported, 11.3% of cases (335 total) had a major adverse effects, which essentially means that there were life threatening signs or symptoms or a result of residual disability or disfigurement).
  • Fifteen deaths were reported. Fourteen of the fifteen deaths (93.3%) were single substance acute intoxications. One death involved poly-substance use.
  • 92.7% of reported use was intentional exposure.
  • Most common other substances used in combination with synthetic cannabinoids were ethanol (23% of cases), marijuana (16.5% of cases), and benzodiazepines (11.0%).
Note: The report did not include any discussion of case history surrounding the exposures resulting in adverse effects, toxicology results from any of the reported cases or even information that the drug of interest was analytically confirmed in a biological matrix, and microscopic and macroscopic findings at autopsy. All of this is important information that makes a complete case report.

If you’ve followed this blog for any length of time, you should not be surprised at any of these findings.  I’ll end by repeating what I did in the blog post cited above…

Synthetic cannabinoids have been and will continue to be a major issue in the US. They are public health nightmares. These recent hospitalizations (and the now noted increase in poison center calls) are not surprising to me and should not be surprising to anyone that follows this subject. These adverse effects are the norm. The vast majority of people using these substances and products are consuming substances of unknown identity with unknown pharmacological and toxicological profiles in unknown combinations at unknown dosages. This reckless and dangerous behavior will result in serious adverse health effects.

No comments:

Post a Comment